Illinois, 2010

Flash Flood and Hail in Illinois, June 18 to 19, 2010

June 18 to 19, 2010 · NWS ILX · 14 events in 9 counties and zones

Two storm complexes impacted central and southeast Illinois during the afternoon hours of the 18th into the early morning hours of the 19th. The storms produced scattered damaging wind gusts of 60 to 70 mph, widespread heavy rainfall in central Illinois and flash flooding in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$213,000
Crop damage
$30,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two storm complexes impacted central and southeast Illinois during the afternoon hours of the 18th into the early morning hours of the 19th. The storms produced scattered damaging wind gusts of 60 to 70 mph, widespread heavy rainfall in central Illinois and flash flooding in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 11:17 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 11:17 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1217 PM CDT FRI JUN 18 2010

.DISCUSSION...
ISSUED 1211 PM CDT FRI JUN 18 2010

A HEAT ADVISORY WAS ISSUED FOR THE SOUTHEAST CWA FOR THIS
AFTERNOON AND EARLY EVENING. ALREADY SEEING HEAT INDEX VALUES OF
100 TO 105 DEGREES...WITH DEWPOINTS IN THAT AREA CURRENTLY IN THE
MID 70S. WILL NEED TO MONITOR AREAS FURTHER NORTHWEST TOWARD
SPRINGFIELD AND JACKSONVILLE FOR POSSIBLE EXPANSION...BUT AIR
TEMPERATURES ARE A BIT LOWER AT THE MOMENT HELPING TO KEEP THE
NUMBERS DOWN FOR THE TIME BEING.

GEELHART

&&

.AVIATION...
ISSUED 1215 PM CDT FRI JUN 18 2010

SQUALL LINE PUSHING ACROSS EASTERN IOWA AT THE MOMENT...AND IS
PROJECTED TO AFFECT THE KPIA AND KBMI TAF SITES THIS AFTERNOON.
AWIPS TIME-OF-ARRIVAL TOOL WOULD HAVE THE LINE COMING INTO KPIA
AROUND 2030Z AND BMI SHORTLY AFTER 2130Z. WILL HAVE TEMPO GROUPS
FOR THESE TWO SITES TO TIME THE ARRIVAL...AND KEEP VCTS AT THE
REMAINING SITES. LITTLE CHANGE MADE BEYOND 00Z.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ062-063-066>068-
071>073.

&&
Hazardous weather outlook, Jun 18, 10:44 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT FRI JUN 18 2010

ILZ027>031-037-038-191100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1144 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A SQUALL LINE ACROSS IOWA MOVES INTO ILLINOIS.
SIGNIFICANT WIND DAMAGE IS POSSIBLE FROM THIS LINE OF
STORMS...WITH LARGE HAIL ALSO POSSIBLE.

AFTERNOON HEAT INDEX VALUES OF 95 TO 100 DEGREES WILL BE POSSIBLE
THIS AFTERNOON...BEFORE THE STORMS ARRIVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT IS EXPECTED TO REMAIN OVER THE AREA THE NEXT
SEVERAL DAYS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
ALONG THIS BOUNDARY OVER THE NEXT SEVERAL DAYS...WITH THE BETTER
CHANCE FOR MORE ORGANIZED THUNDERSTORMS COMING ALONG EITHER LATE
SATURDAY NIGHT OR SUNDAY. ONCE AGAIN...THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND VERY HEAVY RAINFALL. SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY...BUT IS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING...
PRIMARILY BETWEEN 2 PM AND 7 PM.

ILZ036-040-041-047-049-050-191100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1144 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A SQUALL LINE ACROSS IOWA MOVES INTO ILLINOIS.
WIND DAMAGE IS POSSIBLE FROM THIS LINE OF STORMS...WITH LARGE
HAIL ALSO POSSIBLE. THE BEST SEVERE WEATHER CHANCES WILL BE A BIT
FURTHER NORTH.

AFTERNOON HEAT INDEX VALUES OF 95 TO 100 DEGREES WILL BE POSSIBLE
THIS AFTERNOON.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
ALONG THE ILLINOIS RIVER DOWNSTREAM FROM HAVANA FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT IS EXPECTED TO REMAIN OVER THE AREA THE NEXT
SEVERAL DAYS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
ALONG THIS BOUNDARY OVER THE NEXT SEVERAL DAYS...WITH THE BETTER
CHANCE FOR MORE ORGANIZED THUNDERSTORMS COMING ALONG EITHER LATE
SATURDAY NIGHT OR SUNDAY. ONCE AGAIN...THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND VERY HEAVY RAINFALL. SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY...BUT IS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR ACTIVATION
WILL BE FROM 3 PM THROUGH 9 PM THIS EVENING.

ILZ042-043-048-051>053-061-191100-
CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
1144 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A FRONTAL BOUNDARY BECOMES STATIONARY OVER NORTHERN
ILLINOIS. WIND DAMAGE AND LARGE HAIL WILL BE THE PRIMARY
THREATS...AS WELL AS VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEAK COLD FRONT IS EXPECTED TO REMAIN OVER THE AREA THE NEXT
SEVERAL DAYS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ALONG
THIS BOUNDARY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH
THE BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS COMING ALONG
EITHER LATE SATURDAY NIGHT OR SUNDAY. ONCE AGAIN...THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS AND VERY HEAVY RAINFALL. SEVERE
WEATHER IS NOT EXPECTED ON SATURDAY...BUT IS POSSIBLE SUNDAY.

AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES ARE LIKELY THIS
AFTERNOON...THEN AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR ACTIVATION
WILL BE FROM 3 PM THROUGH 9 PM THIS EVENING.

ILZ044>046-054>057-191100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
1144 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A FRONTAL BOUNDARY BECOMES STATIONARY OVER NORTHERN
ILLINOIS. WIND DAMAGE AND LARGE HAIL WILL BE THE PRIMARY
THREATS...AS WELL AS VERY HEAVY RAIN.

FOR INTERESTS ALONG THE SANGAMON RIVER...ESPECIALLY NEAR
MONTICELLO...MINOR FLOODING WILL BE POSSIBLE THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEAK FRONTAL BOUNDARY IS EXPECTED TO REMAIN OVER THE AREA THE
NEXT SEVERAL DAYS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...AS LONG AS THE FRONT REMAINS IN THE AREA. SOME OF THE
STRONGER STORMS MAY PRODUCE STRONG WINDS AND VERY HEAVY RAINFALL.
THE THREAT OF SEVERE WEATHER BEYOND SATURDAY IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR
ACTIVATION WILL BE FROM 4 PM UNTIL 10 PM.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL. ANY RISK OF
SEVERE WEATHER IS MOST LIKELY TO BE NORTH OF I-70.

EXTENSIVE FLOODING IS EXPECTED ALONG MUCH OF THE WABASH RIVER THE
NEXT SEVERAL DAYS. MINOR FLOODING ALONG PORTIONS OF THE LITTLE
WABASH AND EMBARRAS RIVERS WILL CONTINUE INTO THE FIRST PART OF
THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK FRONTAL BOUNDARY IS EXPECTED TO REMAIN OVER ILLINOIS THE
NEXT SEVERAL DAYS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE...AS LONG AS THE FRONT REMAINS IN THE AREA. SOME OF
THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND VERY HEAVY
RAINFALL. THE THREAT OF SEVERE WEATHER BEYOND SATURDAY IS
UNCERTAIN AT THIS TIME.

AFTERNOON HEAT INDEX VALUES FROM 95 TO 100 DEGREES ARE LIKELY
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 18, 1:23 PM CST to 1:40 PM CST
Where
Knox County, 0.5 mi W of Galesburg to 1 mi NE of Dahinda
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.950, -90.380

One tree and numerous tree limbs were blown down from Galesburg to Dahinda. Several power lines were downed as well.

Hail, Knox

When
June 18, 1:44 PM CST
Where
Knox County, 0.5 mi W of Galesburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.950, -90.380

Thunderstorm Wind, Vermilion

When
June 18, 4:50 PM CST
Where
Vermilion County, 1.05 mi W of Hoopeston
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
40.470, -87.690

Numerous tree limbs were blown down and corn was flattened near Hoopston.

Thunderstorm Wind, Knox

When
June 18, 8:00 PM CST to 8:05 PM CST
Where
Knox County, Altona to Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.120, -90.170

Numerous trees, tree limbs, and power lines were blown down in and around Altona, Galesburg, and Abingdon.

Thunderstorm Wind, Stark

When
June 18, 8:08 PM CST
Where
Stark County, Toulon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.100, -89.870

Numerous tree limbs were blown down.

Thunderstorm Wind, Fulton

When
June 18, 8:20 PM CST to 8:24 PM CST
Where
Fulton County, Farmington to 6 mi S of Middlegrove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.700, -90.000

A few small trees were snapped off by thunderstorm winds.

Thunderstorm Wind, Peoria

When
June 18, 8:25 PM CST to 8:40 PM CST
Where
Peoria County, 2 mi N of Trivoli to Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.709, -89.900

Numerous tree limbs were blown down between Trivoli and Peoria.

Thunderstorm Wind, Marshall

When
June 18, 8:35 PM CST
Where
Marshall County, 0.52 mi W of Lacon
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
41.020, -89.410

Numerous tree limbs were blown down.

Thunderstorm Wind, Peoria

When
June 18, 8:49 PM CST
Where
Peoria County, 0.79 mi SW of West Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.692, -89.641

A large tree was blown down onto a house.

Thunderstorm Wind, McLean

When
June 18, 9:25 PM CST
Where
McLean County, 0.37 mi S of Towanda
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.565, -88.899

A large tree was blown onto a house.

Flash Flood, Knox

When
June 18, 9:45 PM CST to June 19, 3:00 AM CST
Where
Knox County, 2.18 mi WSW of Rio to 1.95 mi W of St Augustine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.103, -90.436

Several rounds of heavy rain in northwest and southern Knox County produced areas of flash flooding. Numerous city streets were flooded in Galesburg and Knoxville. Rainfall totals in the flash flood area ranged from 2.75 to nearly 4.00.

Thunderstorm Wind, Cass

When
June 18, 10:10 PM CST
Where
Cass County, 0.69 mi S of Beardstown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.010, -90.430

One tree and numerous tree limbs were blown down in and around Beardstown.

Hail, Vermilion

When
June 18, 11:00 PM CST
Where
Vermilion County, 1 mi NW of Westville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.040, -87.643

Thunderstorm Wind, Clay

When
June 19, 1:55 AM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A two foot diameter tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240355, 241902, 240356, 240363, 240359, 240367, 240362, 240375, 240365, 240369, 246495, 240371, 241903, 240374.